Pholcodine exposure raises serum IgE in patients with previous anaphylaxis to neuromuscular blocking agents

Authors


Torkel Harboe
Department of Anaesthesia and Intensive Care
Haukeland University Hospital
5021 Bergen
Norway

Abstract

Background:  Neuromuscular blocking agents (NMBAs) can cause anaphylaxis through immunoglobulin E (IgE) antibodies that bind quaternary ammonium ion epitopes. These epitopes are present in numerous common chemicals and drugs, exposure to which, theoretically, could be of importance in the development and maintenance of the IgE sensitization promoting allergic reactions. Pholcodine is one such drug, which in a recent pilot study was shown to induce a remarkable increase in serum IgE levels in two IgE-sensitized individuals. The present study explores the effect of pholcodine exposure on IgE in a population with previously diagnosed IgE-mediated anaphylaxis towards NMBAs.

Methods:  Seventeen patients were randomized to 1 week’s exposure with cough syrup containing either pholcodine or guaifenesin. The primary variables serum IgE and IgE antibodies towards pholcodine, morphine and suxamethonium were measured before and 4 and 8 weeks after start of exposure.

Results:  Patients exposed to pholcodine had a sharp rise in levels of IgE antibodies towards pholcodine, morphine and suxamethonium, the median proportional increases 4 weeks after exposure reaching 39.0, 38.6 and 93.0 times that of the base levels respectively. Median proportional increase of IgE was 19.0. No changes were observed in the guaifenesin group.

Conclusion:  Serum levels of IgE antibodies associated with allergy towards NMBAs increase significantly in sensitized patients after exposure to cough syrup containing pholcodine. Availability of pholcodine should be restricted by medical authorities because of the potential risk of future allergic reactions to muscle relaxants.

Ancillary